Posted 4/9/2009 6:39 PM (GMT -6)
Hi. My husband was in the hospital for 6 weeks with crohn's and a c-diff infection. They started him on remicade, and within a few days, he developed foot drop on his right foot. His gastroentrologist was confident that he had injured his peroneal nerve in his right leg, causing the foot drop. In any case, he was in such bad shape at the hospital, that we didn't have a choice but the continue with the remicade, because that seemed to be helping his gut.
Once he got out of the hospital (3 infusions later), we went to see a neurologist, and she did a nerve conduction study, and said that the nerves is both his extremeties are conducting very slowly, and of course the right side was worse than the left. She was suspicious of remicade, but said that we just need to keep an eye on it since it was remicade that got him out of the hospital. She got an MRI of his head and neck, and verified that he had no lesions. Then, the plan of action was to continue the remicade. She had a baseline of how well his nerves were conducting, and every subsequent infusion, he went back for another nerve conduction test + mri.
What we found that as crohn's got more under control, and he started absorbing more nutrients, his nerves actually started conducting better. Even though when the neurologist checked his blood everything looked okay, the nerve damage happened because of the flare, and him being malnourished because of it. Also, the nurses at the hospital insisted on him wearing those leg circulation things, because he was a clotting risk, and it's my theory that they also wrapped it too tight. When a person loses weight and becomes very skinny, they are very prone to nerve damage - in fact, just crossing your legs can cause injury to the peroneal nerve bundle causing foot drop! My husband was in the habit of crossing his legs, and the nurses were wrapping his legs in that circulation thingie too tight - those 2 factors in combination with him losing 45 lbs in the hospital and being malnourished led to his foot drop. The remicade was purely coincidental in his case - there was no connection between his foot drop and remicade - in fact, the remicade helped him get better.
All this happened last year in April, and he was back home in May. Since then, he's been taking a lot of supplementation to rebuild nerve sheaths, and has also gone to physical therapy to restore movement. They taught him exercises to put back some of the muscle that he lost while being sick (and weirdly, his right side lost more muscle mass than his left side), and also put him on nerve stims to stimulate those nerves. At his last PT appointment where he was released from their care, he had restored about 80% of the movement, which puts him in the normal movement range, and he can walk and run without issue. In the meantime, we've gone to a once a year get an MRI schedule with the neurologist, just to be on the safe side.
I hope this information helps your son.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff, hospitalized 45 days
Canasa, Lialda, Remicade, VSL#3, Florastor
In Remission since June 2008
Stopped vancomycin for c-diff Jan 1 2009
C-diff free, and in crohn's remission, knock on wood